FROM OUR EXPERTS
This question has not been answered by one of our experts yet.
Reader Question: I have osteoporosis and have been taking Fosamax for the past 3 years. I was just reading in the paper this morning that this drug was shown to cause bone fractures. Isn't this medication supposed to protect me from this? Should I stop taking it? What about the other similar drugs in the same class?
I wouldn't blame anyone for starting to worry, if you just read the news headlines. Let me give you some background and perspective on this new controversy.
It seems that that Bisphosphonates, drugs such as Alendronate ( Fosamax ), Residronate ( Actonel ), Ibandronate ( Boniva ) and Zoledronic Acid (Reclast) have been linked to many side effects over the past years. When the drug was released more then 10 years ago, it was implicated as a cause of esophagitis.
More recently, possible side effects include osteonecrosis of the jaw (i.e. bone death), muscle and joint aching (FDA warning), atrial fibrillation , and now this new report on hip fractures.
So, you have hip pain, but the X-rays and MRI are normal. Now what? Now your doctor may want to consider that you might have hip impingement, formally known as Femoroacetabular Impingement . Considering the anatomy of the hip joint as a ball and socket joint , this diagnosis is really not surprising because some bones just do not fit together perfectly to form a perfectly symmetrical, precise joint. The hip joint is a ball and socket joint. Sometimes the ball is not perfectly round and sometimes the socket is too deep. A shallow socket is considered hip dysplasia which is different than hip impingement. Hip impingement literally means that there is abnormal friction producing abnormal wear within the hip joint. If the ball has an abnormal bump, then this is termed CAM Impingement which wears out the dome of the ball as is rubs against the socket. If the socket is too deep, then this is termed Pincer Impingement which wears out the neck of the femoral head as it rubs against the rim of t...
Did anyone notice the FDA warning about stomach medications issued earlier this year? This new safety alert states that certain medications called Proton Pump Inhibitors (PPI) which are used to treat upset tummies can in fact increase the risk of bone fractures in the hip, wrist and spine. With this new warning, labeling on several over-the-counter and prescription medications will change. These medications include Prilosec (omeprazole), Prevacid (Lansoprazole), and Nexium (esomeprazole). Although the FDA did not mention another class of stomach medications called the H2 Blockers , this warning might extend to another family of popular stomach medications which includes Tagamet (cimetidine) and Pepcid (Famotidine).
The H2 Blockers might also increase the risk of fractures especially in those who are already at risk for osteoporosis. With this new information, those who have osteoporosis or those at risk for osteoporosis should pay attention to the way they use stomach medication...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.